Alert archive / North Carolina / Tornado Warnings in 1995

Tornado Warning 4, NWS Wilmington, NC

July 3, 1995New Hanover County, North Carolina

NWS Wilmington, NC issued this tornado warning at Jul 3, 1995, 3:10 PM EDT for New Hanover County, North Carolina. It was in force for 39 min.

The area

The counties it named.

The facts

Issued
Jul 3, 1995, 3:10 PM EDT (19:10 UTC)
Expired
Jul 3, 1995, 3:49 PM EDT
In force
39 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1995-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1995-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1608 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 031910
TORILM
NCC129-032000-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
310 PM EDT MON JUL 3 1995
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  400 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...NEW HANOVER COUNTY
 
AT 308 PM EDT DOPPLER RADAR INDICATED A TORNADO ALONG HIGHWAY 74/76 NEAR
LELAND OR 5 MILES WEST OF WILMINGTON. MOVEMENT WAS SOUTHEAST AT 10 MILES
AN HOUR. THIS STORM WIL MOVE INTO WILMINGTON NEAR THE CAPE FEAR BRIDGE
AND MOVE OVER THE SOUTH PART OF THE CITY BY 315 PM.
 
TORNADOES IN THE SOUTH ARE HARD TO SEE BECAUSE OF RAIN...LOW
CLOUDS...AND TREES. TAKE COVER NOW...DO NOT TRY TO WAIT ON THE
STORM AND DO NOT TRY TO OUTRUN IT.
 
IRELAND

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Jul 3, 9:43 AM EDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jul 3, 9:43 AM EDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
942 AM EDT MON JUL 3 1995

RAH & CAE: EARLY MORNING PACKAGE LOOKS OK

DISC: STATIONARY FRNT CENTER OVER CWA THIS AM.  VAD WIND PROFILE SHOWING
LIGHT EASTERLY WINDS AT THE SFC BEFORE VEERING TO THE WEST ALOFT.  LAST
NIGHTS CONVECTION HAS BEGUN TO FALL APART OVER THE NC PORTION OF THE CWA.
INTERESTING SCENEARIO FOR THIS PM WITH LIGHT WINDS GIVING AWAY TO THE SEA
BREEZE AND POSSIBLE COLLISIONS FROM OUTFLOW BOUNDARIES FROM LAST NIGHTS
CONVECTION.  MODIFIED SOUNDINGS SHOW CAPES OF AROUND 3K AND PWS OF AROUND
1.5 TO 2.0.  WITH THESE CONDTIONS AND LIGHT WINDS...ISOLATED AMOUNTS OF HEAVY
RAINFALL ARE AGAIN POSSIBLE.

DRH

In the hours before

Local storm report, Jul 3, 2:05 PM EDT, 1 hour 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT NC
103 PM EDT MON JUL 03 1995

TIME      LOCATION                  EVENT

155 PM   ONSLOW CO         MARBLE TO GOLFBALL SIZE HAIL ON GUM BRANCH
    T                       ROAD IN JACKSONVILLE NC.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:39 PM EDTTornado WarningILMBrunswick51 min
Jul 3, 4:51 PM EDTTornado WarningILMNew Hanover39 min

Nearby

Tornado Warnings in North Carolina, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.